1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Not Doing Too Well

Discussion in 'Diabetes Discussions' started by Fencer, Mar 11, 2019.

  1. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    Very brief background - I was diagnosed in 2011 with T2 and quickly changed into a healthier lifestyle. I was removed from all medication and I was managing my condition with diet and exercise.

    I then stopped exercising quite as much, and although I kept eating a lot more veg and home-cooked meals some naughty foods crept into my diet. I put on a bit of weight again. So I was still trying to keep a healthier lifestyle, but things were certainly slipping.

    In my appointment in November last year, the nurse said to me that my HbA1c had gone up slightly (54, compared to an average of 40). She said that she would leave things as they were, but would see me slightly sooner than usual.

    Over the past few weeks I was suddenly feeling very thirsty, so called the doc on Friday and popped in for an appointment. He tested my blood and found me at 21 mmol/l. I have also lost about 7kg since the start of the year without putting in that much effort, but I put it down to Christmas food no longer being around, going for a run once per week and walking a lot more. The doctor prescribed 500mg Metformin and 1mg Glimepiride daily, which I started taking on Saturday. He got a meter to me and test strips.

    Today I'm feeling very tired and lethargic. My readings since starting to test have been around 20. 17.7 this morning is the lowest so far.

    The practice nurse just called me and based on this information, she's getting the doc to give me a call shortly. She was surprised that the Glimepiride has not done much and mentioned the possibility of increasing the dose, but the doc would decide. She also mentioned that I may have developed T1 Diabetes. Really?! I didn't realise that was a possibility.

    I thought that my increased HnA1c in November was the sign of things turning and just because of my less frequent exercise and less stringent diet, but she said that the increase then was not that extreme as to be seeing this just now.

    Quite scared. I am at work at the moment. My wife's going away for a couple of nights for work, so I'll be heading home to an empty house.
     
    • Hug Hug x 3
    • Like Like x 1
  2. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,787
    Likes Received:
    3,334
    Trophy Points:
    198
    Hi @Fencer, I would suggest you head right back to that GP asap and ask him, "could it be LADA'?. Also discuss this with your nurse. And ask about how to measure ketones and why this might be important.
    If you go to the Home page and type 'LADA' into the question box Right upper corner, it will explain what it is and why it is important.
    Just a diagram below which will make more sense once you have had time to chat to the nurse.
    Please do not delay. Best Wishes
    IMG_4108.jpg
     
    • Like Like x 3
    • Agree Agree x 2
  3. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    Sorry, I missed out in my original post, they asked me to measure ketones if it was above 17. My keytones have been 0.1 or 0.2. Not heard of LADA before, will take a look. Still waiting on the doc calling.
     
    • Like Like x 1
  4. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    Doc just called and she's going to call the main hospital to see if they want to see me or to up my medication.
     
    • Like Like x 2
  5. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    The hospital aren't too worried, as my keytones are OK. The doc wants me to come in though to check me over and will see me at 15:20
     
    • Like Like x 3
  6. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,787
    Likes Received:
    3,334
    Trophy Points:
    198
    Still suggest the LADA question !!
     
    • Like Like x 2
    • Agree Agree x 1
  7. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    Will do, thanks
     
  8. Ronnie_dog

    Ronnie_dog Type 2 · Well-Known Member

    Messages:
    46
    Likes Received:
    26
    Trophy Points:
    58
    Hi there,
    I had similar issues. Diabetes came with a vengeance! May I suggest a fasting INSULIN test. Not fasting glucose. This will determine how much insulin you’re producing. For me it was next to zero and therefore anything I was trying and any meds they gave me were NOT EVER going to work. I accepted the need to start insulin. Please let us know how you get on.
     
    • Like Like x 1
    • Informative Informative x 1
  9. bulkbiker

    bulkbiker Type 2 · Master

    Messages:
    14,985
    Likes Received:
    10,751
    Trophy Points:
    298
    In that case could I suggest you update your profile to mention Lada or T1.. as on my screen you are still identified as T2..
     
    • Like Like x 1
  10. Ronnie_dog

    Ronnie_dog Type 2 · Well-Known Member

    Messages:
    46
    Likes Received:
    26
    Trophy Points:
    58
    I have been referred to two endocrinologists. Whilst they both say I’m not a typical T2, neither was prepared to say I was anything other than a T2.
    I had gestational diabetes with my first child, but not my second. They simply say I’m unlucky.
    In some ways I would like to identify as a different type of diabetic but I’ve given up trying. I am ‘content’ to be on the correct medication - down to my own efforts over several years.
    I know you are a person who has done his own homework (my own efforts also lead me to Jason Fung, among many others) so I hear your confusion ..... and believe me, I share that confusion.
     
    • Like Like x 2
    • Winner Winner x 2
  11. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    Feeling a little better, so back to work today. Still a little groggy and although blood sugars have improved, they are still high at around the 15-20 mark. They upped my Glimepiride from 1mg to 2mg per day and after 1 week my Metformin goes from 500mg to 1000mg, then to 1500mg after another week.
     
    • Hug Hug x 3
  12. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    I've got my review since this wobble and I must say, things have improved a lot. I've taken a look at my results on mydiabetesmyway and it my hba1c is back down to 46.0 rather than 91 when I created this thread.
     
    • Winner Winner x 3
    • Like Like x 2
  13. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    1,936
    Likes Received:
    1,274
    Trophy Points:
    198
    Fencer - that's great as high bgs are very unpleasant. Have you been able to reduce the meds at all? Could be that the blip was a stressful event and/or low key virus causing additional insulin resistance. Either way I'd point out that you did feel better when exercising and eating a good diet....
     
    • Like Like x 1
    • Agree Agree x 1
  14. Fencer

    Fencer · Well-Known Member

    Messages:
    215
    Likes Received:
    17
    Trophy Points:
    38
    I'm off the glimepiride, but still on high dose of metformin.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook